Medical questions & health advice by board certified doctors
"Why causes the skin on the front side of my hands to become dry, cracked, and rough?"
My daughter is an 8 year old who experiences periods of very dry hands. She has been using 1% hydro cortisone cream at night. The cream makes little to no difference. We live in Seattle WA. She is not taking any new medications. No other parts of her body seem to be affected by this. They change color and go no further than the wrist.
This sound a whole lot like eczema. Eczema is an inflammatory condition of the skin that occurs because the skin is lacking the ability to retain its natural levels of moisture. This leads to redness, cracking, and itching that tends to come and go in waves, worse in cold dry weather or with exposures to irritating substances. Eczema can just occur on the hands like your daughter is experiencing. The mainstay of treatment of eczema includes frequent moisturizing. It is essential to use a thick, greasy moisturizer like hydrolated petrolatum. Standard lotions and creams are not thick enough to properly trap in the skin's moisture and provide protection. Avoiding overwashing the hands is also important, and making sure to apply moisturizer after washing is critical. Steroid creams are usually needed to get things under control. Although 1% hydrocortisone cream is a steroid, it is the weakest steroid on the market. Once eczema gets very inflamed, stronger creams are needed, and these are available by prescription only. I would suggest talking to your daughter's pediatrician. They will be able to confirm the diagnosis and they will prescribe the right medications and give you instructions on how to use them properly.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.